Are your medications making you (Pharmaceutical) fat?

Most people don't realise that a large number of pharmaceutical agents, including many over-the-counter and prescription drugs, are linked with weight gain and obesity. Drug-induced weight gain is a serious side effect of many commonly used drugs. The weight gain can be extremely high in a relative short time: sometimes more than 10 kg over 12 months. Some medications can increase appetite, cause fluid retention, or slowly lead to weight gain over a period of time due to fatigue and lower activity.
The best know impact, however, is the role of antibiotics in weight gain. The growth (fat) promoting effects of antibiotics were first discovered in the 1940s. Since then, antibiotics administered in low doses have been widely used as growth promoters in the agricultural industry worldwide. As a result, the largest use of antibiotics and related antimicrobial substances is on farms, with low doses fed to large numbers of animals used for food production, to increase weight gain by as much as 15%. If antibiotics are so effective in causing weight gain in farm animals, similar results are likely to occur in human populations. Unfortunately, antibiotic use in humans has increased markedly, often for the wrong reasons, now approximating one antibiotic course per year for the average child and most of them for the wrong reason. Antibiotics can cause many problems and we do overuse them. For a bacterial, not viral, infection always listen to you health professional; the gut microbiome can be rebuilt after the treatment finishes with super probiotics and prebiotics.
 
Blood pressure lowering medications such as Beta blockers reduce metabolic rate and slow utilization of nutrients, thus resulting in weight gain. Obesity and hypertension contribute to metabolic syndrome, which could further complicate the patient’s situation. Many of the diabetes medications can lead to weight gain. These agents may increase insulin production, which can lower blood sugar levels and result in an elevated appetite. Injectable insulin itself can also lead to weight gain, possibly due to periods of low blood sugar that stimulate appetite. Other drugs used in the treatment of type 2 diabetes can lead to weight gain and fluid retention.
Many psychotropic drugs, including antipsychotics, antidepressants and mood stabilizers, are also linked with significant weight gain. In a study of three antipsychotic drugs over 12 months, at three months haloperidol added 3.8 kg, risperidone 5.9 kg and 8.4 kg for olanzapine. After one year, all participants had gained between 9 and 11 kg. Some antidepressant drugs induce significant body weight gain, which may amount to 20 kg over several months of treatment. The older antidepressants, known as tricyclic antidepressants (TCAs) are notorious for increasing appetite and causing weight gain.
Commonly prescribed oral glucocorticoids like prednisone can also cause significant weight gain, especially when taken over prolonged durations, by causing fluid retention, stimulating appetite and increasing deposits of fat in the upper part of the body and the abdomen. Antihistamine drugs that are used to treat allergies can result in weight gain through blocking of a chemical called histamine in the brain. Weight gain is a common side effect of drugs used for headache prevention.
Statin drugs used to lower cholesterol have now been shown to be ineffective in prevention of heart disease. However, they are associated with an increase in diabetes and weight gain.